Tuberculous Meningitis in HIV
R. Elazary, Y. Kalish
Medical Dept., Hadassah University Hospital, Ein Karem, Jerusalem
The increase in prevalence of tuberculous meningitis during the past decade has been attributed in part to the increase of AIDS. Failure to diagnose HIV can cause irreversible damage and even death. We describe a man with AIDS admitted through the emergency room because of high fever and headaches for more than a month, He was cachectic and had nuchal rigidity without major neurological deficit. Brain imaging was normal and lumbar puncture showed neutrophils, lymphocytes, hypochloremia, elevated protein, and decreased glucose; cryptococcal antigen was negative but acid-fast staining was positive.
Anti-TB chemotherapy was started using 4 drugs and dexamethasone was also given. Considerable improvement in his general condition followed rapidly.
Use of corticosteroids in tuberculous meningitis has been a major issue. They are added to antimicrobial agents in order to decrease reactivity of inflammatory mediators and thus reduce central nervous system damage.
We review several controlled studies in which steroids were added to treat tuberculous meningitis. The conclusions of most were that they decrease morbidity and mortality, especially of those moderately to severely ill. Most considered as ungrounded the possibility of exacerbating latent tuberculous, or any other opportunistic infection outside the central nervous system. However, it is currently recommended to add prednisone, 1 mg/kg/d for 2-4 weeks when initiating antituberculous treatment.